MAUDE Adverse Event Report: VASCULAR SOLUTIONS LLC TURNPIKE SPIRAL 135CM; CATHETER, PERCUTANEOUS

VASCULAR SOLUTIONS LLC TURNPIKE SPIRAL 135CM; CATHETER, PERCUTANEOUS
Catalog Number 5640
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/22/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported by the director at (b)(6) hospital, that during a cto lad lesion surgery: "lad was very tight.Could not pass 1.5mm balloon so tried to advance a turnpike through the lesion.It's believed that the turnpike tip movement was constricted, and the turnpike continued to be rotated more than 2 full 360 degree rotations.Approx.2-3 mm of the turnpike tip broke off in the patient.After the tip broke off, i was told a stingray was used to go subintimal, and at some point, after that the patient started to decline.The separated tip occluded flow down the lad leading to st elevations on telemetry and significant patient pain.The patient went into cardiogenic shock and ventricular fibrillation about 1-2 hours later.Offered surgery, but patient's family was adamant that she did not want surgery.Were unable to remove the device as it was lodged in the lad lesion.Were not able to wire around the device.Tried dissection and re-entry around the lesion but was unsuccessful.Cause of death: ventricular fibrillation, myocardial infarction." additional information quoted: cardiovascular lab notes supplied by (b)(6) hospital to (b)(6): "the patient was brought to the lab for a known high-risk pci involving the left main coronary artery.Diagnostics taken at the beginning of the case brought to light a tight lesion in the mid left anterior descending artery.Attempts to use angioplasty ballooning failed to open the lesion enough to pass a stent.A turnpike microcatheter was selected to help advance and open the lesion.While using the microcatheter, a 1 cm portion of the catheter tip embolized and was lodged in the lad resulting in no blood flow distal.The doctor emergently consulted his colleague to evaluate potential for bypass options.The doctor also consulted with family and communicated the likelihood of a poor outcome without surgery.The family stated it was the patient's wish to not have cabg performed.Attempts at rewiring and dislodging eventually led to the use of a microcatheter to form a new passageway for blood flow.An unintended dissection plane rapidly formed proximally until it was presumed moving into the ascending aorta.Multiple vasopressors and defibrillations were started and delivered to try and stabilize the patient, but the patient rapidly declined and was unable to be resuscitated.".
 
Additional Manufacturer Narrative
(b)(4).One-unit of turnpike was returned for evaluation.Blood particulates were noted.Unit was decontaminated and inspected.Approximately 0.4 cm of tip material was missing.The remaining tip material present was fatigued.A dhr review was completed lot 73a2300139 and no issues or nonconformities were noted.Case details were reviewed.A patient (female, 74y) underwent a pci (percutaneous coronary intervention) high risk procedure for cto (chronic total occlusion) of lad (left anterior descending).Damages observed on the tip is indicative of the material subjected to resistance.This is likely to have occurred when the tip was continued to be rotated when lodged within the lesion.The additional information received indicates that lesion was tight at mid lad.Ballooning failed to open the lesion.Turnpike was used to open the lesion.1 cm of the tip embolized and was lodged in the lad.Two full rotations were continued to be performed with constricted tip movement.The ifu states the following warning and precaution: - never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by f luoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury - do not rotate the catheter more than two (2) consecutive 360 rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury.- exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking.Tip was lodged in the lesion leading to no blood flow downstream.This led to st elevation.Cabg (coronary artery bypass graft) options were evaluated and declined by patients' family.Attempts at rewiring and dislodging eventually led to the use of a stingray microcatheter to form a new passageway for blood flow.An unintended dissection plane rapidly formed proximally until it was presumed moving into the ascending aorta.Multiple vasopressors and defibrillations were started and delivered to try and stabilize the patient, but the patient rapidly declined and was unable to be resuscitated.No angiograms or fluoroscopic pictures were provided.The reported cause of death was ventricular fibrillation and myocardial infarction.Medical history includes significant multi vessel cad (coronary artery disease) and recent stroke.Based on the information, the most likely root cause of the issue is user error.
 
Event or Problem Description
It was reported by the director at (b)(6) hospital, that during a cto lad lesion surgery: "lad was very tight.Could not pass 1.5mm balloon so tried to advance a turnpike through the lesion.It's believed that the turnpike tip movement was constricted, and the turnpike continued to be rotated more than 2 full 360 degree rotations.Approx.2-3 mm of the turnpike tip broke off in the patient.After the tip broke off, i was told a stingray was used to go subintimal, and at some point, after that the patient started to decline.The separated tip occluded flow down the lad leading to st elevations on telemetry and significant patient pain.The patient went into cardiogenic shock and ventricular fibrillation about 1-2 hours later.Offered surgery, but patient's family was adamant that she did not want surgery.Were unable to remove the device as it was lodged in the lad lesion.Were not able to wire around the device.Tried dissection and re-entry around the lesion but was unsuccessful.Cause of death: ventricular fibrillation, myocardial infarction." additional information quoted: cardiovascular lab notes supplied by (b)(6) hospital to teleflex: "the patient was brought to the lab for a known high-risk pci involving the left main coronary artery.Diagnostics taken at the beginning of the case brought to light a tight lesion in the mid left anterior descending artery.Attempts to use angioplasty ballooning failed to open the lesion enough to pass a stent.A turnpike microcatheter was selected to help advance and open the lesion.While using the microcatheter, a 1 cm portion of the catheter tip embolized and was lodged in the lad resulting in no blood flow distal.The doctor emergently consulted his colleague to evaluate potential for bypass options.The doctor also consulted with family and communicated the likelihood of a poor outcome without surgery.The family stated it was the patient's wish to not have cabg performed.Attempts at rewiring and dislodging eventually led to the use of a microcatheter to form a new passageway for blood flow.An unintended dissection plane rapidly formed proximally until it was presumed moving into the ascending aorta.Multiple vasopressors and defibrillations were started and delivered to try and stabilize the patient, but the patient rapidly declined and was unable to be resuscitated.".

Brand Name
TURNPIKE SPIRAL 135CM
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
VASCULAR SOLUTIONS LLC
minneapolis MN
Manufacturer (Section G)
VASCULAR SOLUTIONS LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
kevin don bosco
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20234565
Report Number2134812-2024-00049
Device Sequence Number18183365
Product Code DQY
UDI-Device Identifier10841156108755
UDI-Public(01)10841156108755(11)230215(17)250103(10)73A2300139(21)
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K151981
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/03/2025
Device Catalogue Number5640
Device Lot Number73A2300139
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/17/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.
Outcome Attributed to Adverse Event Death;
Patient Age74 YR
Patient SexFemale
Patient Weight88 KG